How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Experienced Specialist
Category: Medical
Satisfied Customers: 29032
Experience:  MD
23744323
Type Your Medical Question Here...
Dr Basu is online now
A new question is answered every 9 seconds

Taking metformin 500 mg 3 x's Daily 6 units Novolog pen

Customer Question

Taking metformin 500 mg 3 x's
Daily
6 units Novolog pen before each meal
60 units Levimir at bedtime
Having problems with inconsistent blood sugar levels and very low levels as much as 68
Should I be taking 2 types of insulin along with metformin?
Submitted: 1 year ago.
Category: Medical
Expert:  Dr Basu replied 1 year ago.

Hi there,

Metformin should be continued as it increases insulin sensitivity to the muscles and other tissues.

Metformin also to some extent nullifies the weight gaining effect of insulin.

Given the low blood sugar problem, you are taking too much insulin.

Levemir is the long acting one and hence the dose should be reduced to 60 units.

That should prevent bottoming out of blood sugar.

Novolog dose can be adjusted before mealtime to control any sugar spikes during meals.

Please try to be consistent with carb load for each meal.

Ideally, you should not consume more than 25 grams of carb per meal to avoid blood sugar spike.

Please discuss with your doctor also.

Best wishes,

It was my pleasure to help you today.

If I have answered all your questions, Please rate my response Excellent (click on the 5th star).

Please bookmark my profile for asking further questions!

This is the link to my profile:

http://www.justanswer.com/medical/expert-mysticdoc/

Expert:  Dr Basu replied 1 year ago.

Yes you are taking too much Levemir.

The dose should be reduced to 50 Units --apologies for confusing with the numbers.

My other suggestions remain the same.

Best wishes